California, 2007

Cold in California, September 29 to 30, 2007

September 29 to 30, 2007 · NWS STO · 3 events in 2 counties and zones

Clear overnight skies and a cool airmass from a Pacific upper level trough brought record low temperatures to the Sacramento Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Clear overnight skies and a cool airmass from a Pacific upper level trough brought record low temperatures to the Sacramento Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Sep 28, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 28, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 PM PDT FRI SEP 28 2007

.UPDATE DISCUSSION...
A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS ALONG THE COLD
FRONT DEVELOPED IN NORTHERN BUTTE COUNTY AND OVER INTO PLUMAS COUNTY
THIS EVENING.  THE LINE HAS MIGRATED SOUTH-SOUTHEAST AT 15 TO 20 MPH
INTO YUBA AND NEVADA COUNTIES.  RADAR IS PICKING UP A GUST FRONT
AHEAD OF THE SHOWERS ENTERING NORTHERN PLACER COUNTY AND SOUTHERN
SUTTER COUNTY.  MARYSVILLE HAD A GUST OF 40 MPH FROM THE GUST FRONT
FOLLOWED BY RAIN 20 MINUTES LATER.  WE DID NOT HAVE ANY REPORTS OF
SEVERE CRITERIA THIS EVENING...SMALL HAIL IN QUINCY AND HEAVY RAIN
NEAR DOWNIEVILLE WHEN THE LINE PASSED.  WE UPDATED THE ZONES TO
REFLECT THE CURRENT AND PROJECTED WEATHER.  THE COLD FRONT WILL
CONTINUE TO PUSH THROUGH THE CWA TONIGHT AS PROGGED.  SNOW LEVELS
ARE 5500 TO 7000 FEET IN THE NORTHERN SIERRA.  HOWEVER...THE
MAJORITY OF THE PRECIP WILL BE ALL BUT THROUGH THE AREA BEFORE THE
THE SNOW LEVELS DROP ANY FURTHER BEHIND THE COLD FRONT.

&&

.AVIATION...
THE COLD FRONT CONTINUING TO MOVE SOUTHWARD ACROSS THE ERN VALLEY
AND SIERNEV FOOTHILLS THIS EVENING WITH A LINE OF SHOWERS AND ISOLD
TS APPROACHING I-80.  AREAS OF MVFR/IFR CONDITIONS WILL CONTINUE
ACROSS THE ERN VALLEY AND SURROUNDING MOUNTAINS AND FOOTHILLS...WITH
LOCALLY GUSTY SOUTH TO SOUTHWEST WINDS SHIFTING TO NORTH BEHIND
FRONT. CLEARING SKIES AND VFR CONDITIONS BECOMING PREDOMINANT AFTER
06Z.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 28, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT FRI SEP 28 2007

CAZ013>019-063-064-066>069-291400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT FRI SEP 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SHARP DROP IN
TEMPERATURES IS EXPECTED TODAY AS A COLD FRONT MOVES ACROSS THE
AREA. LIGHT SHOWERS ARE POSSIBLE MAINLY OVER THE MOUNTAINS NORTH OF
INTERSTATE 80 AND OVER THE NORTHERN SACRAMENTO VALLEY. GUSTY WINDS
WILL ALSO OCCUR THROUGH THE DELTA AND OVER THE HIGHER TERRAIN. WINDS
WILL TURN NORTHERLY AND BECOME LOCALLY GUSTY OVER THE MOUNTAINS
BEHIND THE COLD FRONT LATER TONIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ANOTHER COLD FRONT
WILL BRING COOLER TEMPERATURES...LOCALLY GUSTY WINDS AND SCATTERED
SHOWERS TO MOST OF THE AREA SUNDAY NIGHT. SHOWERS MAY LINGER OVER
THE SIERRA NEVADA INTO MONDAY MORNING.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Southern Sacramento Valley

When
September 29, 12:00 AM PST to 11:59 PM PST
Where
Southern Sacramento Valley forecast zone
Reported by
Official NWS Observations

A new daily minimum temperature record of 47 degrees for downtown Sacramento was set. This broke the old record of 48 degrees set in 1955 and in previous years.

Cold/Wind Chill, Northern Sacramento Valley

When
September 30, 12:00 AM PST to 11:59 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
ASOS

A new daily record low temperature of 41 degrees was set at Red Bluff Airport. This broke the old record of 42 degrees set in 1971.

Cold/Wind Chill, Southern Sacramento Valley

When
September 30, 12:00 AM PST to 11:59 PM PST
Where
Southern Sacramento Valley forecast zone
Reported by
ASOS

A new daily minimum temperature record of 42 degrees was set at the Sacramento Executive Airport. This broke the previous record of 43 degrees set in 1971.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53128, 53127, 111151.